MAUDE Adverse Event Report: ETHICON INC. VCL+ UD 27IN 3-0 S/A SH; SUTURE, ABSORBABLE, SYNTHETIC

ETHICON INC. VCL+ UD 27IN 3-0 S/A SH; SUTURE, ABSORBABLE, SYNTHETIC
Catalog Number VCP416H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Wound Dehiscence (1154); Unspecified Infection (1930); Fluid Discharge (2686)
Date of Event 01/01/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).D4: udi: as the catalog/model number was not provided, the (01)gtin is not available.Additional information was requested, and the following was obtained: h6.Component code: g07002 - device not returned.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested, and the following was obtained: 1.Please provide the following patient demographic information, if available: age, gender, weight, bmi at the time of index procedure? 72 year old, female, 123 lbs, bmi 22.5 2.What are the name and date of index surgical procedure? (b)(6) 2025 left carotid endarterectomy with patch angioplasty.3.What were the diagnosis and indication for the index surgical procedure? asymptomatic left carotid artery stenosis of >70%.4.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.Lumbar stenosis, copd, ongoing tobacco use, hyperlipidemia, carotid artery stenosis.No prior treatments for carotid artery stenosis other than medical management.5.Was there any intraoperative concurrent use of other products? fibrillar 6.What are the product code and lot number? only information available is mfct id - 3013sp 7.Where was the surgicel used (on what tissue)? perianastamotic and surrounding tissue 9.Was the surgicel product left in place? yes.10.What were current symptoms following the index surgical procedure? what was the onset date? wound dehiscence at the proximal aspect of the wound with brown yellow discharge 11.Were cultures performed? if yes, results? moderate growth peptostreptococcus species, one colony staphylococcus epidermidis 12.Has any surgical or medical intervention been performed? yes, patient returned to the operating room for resection of left carotid patch, left lower leg saphenous vein harvest and re-do left carotid patch angioplasty 13.What is physician¿s opinion as to the cause of this event? concern for surgipowder causing ph to be lowered and subsequent loss of tensile strength to vicryl suture resulting in wound dehiscence and need for reoperation.14.Was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative infection? no 15.What is the patient¿s current status? recovering along normal pathways after wound washout 16.What is the users experience w/ surgicel powder and other hemostatic agents? has used with a number of cases prior to this event.The following information was requested, but unavailable: 1.What was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? information not available.2.How much surgicel was used during the procedure? information not available 3.Was the excess irrigated and removed? information not available.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.1.Was the interoperative fibrillar product, refer to surgicel fibrillar? if so, what is the product code? 2.What is the surgeon¿s opinion of the relationship between the fibrillar and the infection? 3.What are the product code and lot number of the vicryl suture? 4.Did the vicryl suture break post-operatively? 5.Did the vicryl suture pull out of the tissue? 6.What was the appearance of the suture during the re-operation? 7.How many days post-operatively did the wound dehisce? 8.Were there any precipitating patient stress factors that may have contributed to the wound dehiscence? 9.On what tissue was the suture used/location of suture placement? 10.What tissue dehisced? 11.What was the tissue condition (normal, thin, calcified, fragile, diseased)? 12.How was the suture placed (interrupted or continuous)? 13.How was the suture tied (square knot or multiple knots one end)? 14.Onset date/time of dehiscence? (# post op days) 15.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement and during any re-operation? this report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Event or Problem Description
It was reported that a patient underwent an unknown procedure on an unknown date and suture was used.The account has seen four infections associated with absorbable hemostat.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).Corrected information h1.This report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).D4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.Corrected information: d 1.Brand name, d 4.Catalog, d 4.Primary udi number, g 4.Pma/ 510(k).Additional information: g 4.Combination product.Additional information was requested, and the following was obtained: 1.Was the interoperative fibrillar product, refer to surgicel fibrillar? if so, what is the product code? no this complaint filed is for surgicel powder.In the operative record, it appears there was also " agnt surgcl fibrillar 2x4in" mfct id "1962" also have "pwdr surgcl absb hemo 3.0gm" mfct id "3013sp" listed 2.What is the surgeon¿s opinion of the relationship between the fibrillar and the infection? that the infection is unrelated to the fibrillar as this has been used many times before, but rather the surgicel powder.3.What are the product code and lot number of the vicryl suture? unknown - mfct id vcp416 (supply/drug "sut vcrl+ 3-0 sh und 27in" 4.Did the vicryl suture break post-operatively? yes.5.Did the vicryl suture pull out of the tissue? yes.7.How many days post-operatively did the wound dehisce? approximately post op day 21 8.Were there any precipitating patient stress factors that may have contributed to the wound dehiscence? no.9.On what tissue was the suture used/location of suture placement? deep layers.10.What tissue dehisced? deep layers.12.How was the suture placed (interrupted or continuous)? continuous.13.How was the suture tied (square knot or multiple knots one end)? square knot with multiple knots following.14.Onset date/time of dehiscence? (# post op days) as above, around post op day 21.15.Did the operating surgeon observe any suture deficiency or anomaly before, during, after the suture placement and during any re-operation? no.The following information was requested, but unavailable: 1.What was the appearance of the suture during the re-operation? unknown.2.What was the tissue condition (normal, thin, calcified, fragile, diseased)? unknown.This report is being submitted pursuant to the provisions of 21 cfr part 803, part 4 subpart b.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Additional information was requested, and the following was obtained: it was reported to the sales rep by the surgeon brown/discharge and wound dehisence after using surgicel powder.This report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
VCL+ UD 27IN 3-0 S/A SH
Common Device Name
SUTURE, ABSORBABLE, SYNTHETIC
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key22442067
Report Number2210968-2025-07976
Device Sequence Number12745811
Product Code GAM
UDI-Device Identifier10705031053014
UDI-Public10705031053014
Combination Product (Y/N)N
Initial Reporter StateNM
Initial Reporter CountryUS
PMA/510(K) Number
K032420
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/24/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberVCP416H
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/30/2025
Supplement Date Received by Manufacturer07/13/2025
07/22/2025
07/24/2025
Initial Report FDA Received Date07/08/2025
Supplement Report FDA Received Date07/21/2025
07/22/2025
07/24/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexFemale
Patient Weight56 KG